Long term side effects of Mycophenola... - ITP Support Assoc...

ITP Support Association

3,641 members1,799 posts

Long term side effects of Mycophenolate in ITP?

Ju2000
Ju2000

So I’ve had ITP for about 2 years now. I initially responded to eltrombopag but it stopped working after 2 months. I was then on Romiplostim for about 7 months but it had to be discontinued as it caused fibrosis of the bone marrow. I’ve been on 2.5g daily of MMF for the past 3 months and it just started working in the past 7 weeks. My platelets have been fluctuating between 14-30. Something that has been giving me anxiety is the mention of skin and lymphatic cancer on the side effects. I now wear sun cream whenever I leave the house. I’ve spoken to my haematologist about this worry and he assured me that the risk is in people on multiple immunosuppressants. However, I am unable to shake this worry and the anxiety is getting to the point where I’m unable to think about anything else. I was just wondering if anyone on here has experience on MMF in ITP long term and what their experience has been like?

15 Replies
oldestnewest

Hello Ju200 I have been on Mycophenolate Mofetil (MMF) since 2016 and it has worked well for me. Platelet counts have been stable and on the whole well over 100 apart from a few blips like Feb this year when I caught a cold which lowered my count.

Recent platelet count 193 2 weeks ago. I am on 500 mg twice per day.

So side effects - obviously as it is an immune suppressing drug it makes us more vulnerable to catching colds, viruses, infections etc. The other potential issue is it can make us more vulnerable to developing skin cancer

Please feel free to have a look at my blog for more about my ITP experiences including MMF...

myownpurplepatch.simplesite...

Ju2000
Ju2000 in reply to Anthonyh7

Hi Anthony, thanks for the reply. That’s great that it’s working so well for you. I’m hoping that the longer I’m on it, the better it will start working. It’s been about 7 weeks now and my last platelet count was 33. Without treatment my platelets fall to 1!

Kulu123
Kulu123 in reply to Anthonyh7

Whn u take this medicine and thn do ur CBC count .ur WBC count increase. Plz tell me .i am also itp case .i took steriod but my wbc increase.

Ju2000
Ju2000 in reply to Kulu123

Hi, I’ve taken MMF for about 3 months now and it’s keeping my platelets between 20-30. I’ve had no other side effects and all my other blood counts are normal. From what I know, it’s normal for steroids to increase your WBC. I would check with your doctor.

Kulu123
Kulu123 in reply to Ju2000

Thks u for reply. I have my platlets count present is 51 thousand.i dont have any syptoms.but only thing i have to my medical for job .it very hard for me to clear it only bcz of platlets .rest everything is ok

Just bcz of tht i always stress.

Hi there

I take 500mg of MMF every morning. I was on a higher dose but have reduced it down to just one tablet a day. I have been on MMF since 12.07.2012.

I used to be very concerned about getting skin cancer and would not even go outside on sunny days. However, I stopped worrying about getting cancer about five years ago. Yes I am careful. I often dont put on any suncream and instead monitor the amount of time I spend in direct sunlight.

It too used to worrry me daily, now I dont even think about it.

Hope that helps.

Nicky

NickyD
NickyD in reply to NickyD

Hi Again

My platelets have levelled out at around 270. My lowest count was zero and my highest count was 1400 and I am still here to tell the story.......

Take care.

Nicky

Ju2000
Ju2000 in reply to NickyD

Hi Nicky, thanks for the reply. That’s very reassuring and I’m glad MMF has worked well for you. Hopefully the doctor will be able to lower the dose in a couple of months.

NickyD
NickyD in reply to Ju2000

Hi again, I have had no side effects from MMF. My consultant has said there are no long term side effects either, so I am more than happy to stay on it. Happy to help :).

Take care.

Nicky

Camdenjane
Camdenjane in reply to NickyD

I am not sure of the best time to take it.

I feel a bit sick on an empty stomach

NickyD
NickyD in reply to Camdenjane

Hi Cadenjane

You can take it two hours after eating and then not eat for an hour. I always take it first thing in the morning when i wake up, because my stomach is empty and then i wait for an hour before having anything to eat or drink.

I was much more complicated when i had to take it in the evening as well, trying to manage eating my evening meal, leaving it for two hours, taking my meds then not having anything for an hour.

If you do not take it on an empty stomach it is not absorbed properly.

NickyD

Camdenjane
Camdenjane in reply to NickyD

How about coffee in the morning with the pill?

I must take it because it seems to be working.

Thank you

NickyD
NickyD in reply to Camdenjane

Hi

I always take mine with water. I then have my cup of tea at least an hour later. I dont want anything to interfere with my meds.

NickyD

Kulu123
Kulu123 in reply to NickyD

Buddy just want to ask you after taking this MMF medicine. Wht abt ur blood count everything is normal like other count wbc and serum gluribin

NickyD
NickyD in reply to Kulu123

Hi all other counts are normal when i take MMF.

You may also like...